Texas, 2016

Tornadoes and Hail in Texas, May 16, 2016

May 16, 2016 · NWS AMA · 62 events in 14 counties and zones

A surface low pressure system over northeast New Mexico moved southeast during the late afternoon and evening hours. A cold front moved southeast across the panhandles from northwest to southeast behind the low pressure system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
62

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A surface low pressure system over northeast New Mexico moved southeast during the late afternoon and evening hours. A cold front moved southeast across the panhandles from northwest to southeast behind the low pressure system. Severe thunderstorms developed across northeast New Mexico during the afternoon and then moved southeast across the panhandles. Low level shear helped to create an environment favorable for tornadic supercells in the Texas Panhandle. Tornadoes were well documented by spotters and storm chasers through photos and video, and four caused minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 16, 2:32 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 16, 2:32 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
332 PM CDT MON MAY 16 2016

.Mesoscale Update...19z special sounding analysis and update...

A severe thunderstorm was located in Union County in ne NM and this
storm is meandering ESE. This storm/other storms will likely grow
upscale into a severe cluster that will move ese across the northern
half of the Panhandles with hail to golf balls and damaging winds the
greatest threats. This re-affirms the scenario discussed in the 1235
PM mesoscale AFD.

An interesting and potentially concerning boundary has formed and can
be analyzed from Quitaque-Silverton-Happy-Umbarger-Vega-Romero. This
baroclinic zone is a result of the very stable airmass (66F at KAMA)
over much of the ern half of the TX Panhandle meeting with sfc
temps in the 80s in the sw TX Panhandle (83F at Hereford). The 19z
KAMA sounding modified for conditions along the boundary results in a
narrow corridor of 2000+ J/kg MLCAPE in a more favorably sheared
environment than that of the nrn Panhandles. While convective
initiation in this area is much more conditional and uncertain, IF
(again a big if) a supercell was to form on or encounter this
boundary, the conceptual model for low level mesocyclogenesis along a
boundary may be met in a classic way. The cool side of this nearly
stationary boundary is modifying thermodynamically and Bunker's
right moving storm motion would result in mostly streamwise ingestion
of horizontal vorticity and a reasonably long residence time with the
potential for a storm to ride the boundary. Think that the overall
chance of a supercell forming on or encountering this boundary is
low, but it is an area that will be watched closely through the
evening, especially given that this corridor includes a population of
about 250,000 people.

Outside of the narrow corridor along and 30 miles to the ne of the
boundary, the tornado threat looks less.

Simpson/Beat

&&

.Short Term...Today and Tonight...See mesoscale update above for
details on severe thunderstorm potential. Current thinking is that
convection that has recently developed in southeast Colorado should
expand and eventually accelerate southeast as an MCS with wind and
hail the main threat. The more difficult part of the forecast is
further south along sharpening boundary. 19z sounding has been
launched and a mesoscale discussion talking about this observation
will be written and sent shortly. Convection should move east of the
area after midnight with only low chances lingering in post-frontal
northeasterly flow beneath rising mid-level heights.

BRB

&&

.Long Term...Tuesday through Sunday night...A slow moving upper level
low will dig down into the desert southwest on Tuesday, becoming an
open trough on Wednesday and moving across the combined Panhandles on
Thursday. The prior passage of a cold front will keep the area under
cold air advection, with high temperatures on Tuesday through
Thursday expected to be about 20 to 25 degrees below normal for this
time of year. Overcast skies on all days with overrunning moisture
flow into the area will help keep a lid on instability on Tuesday,
though the passage of the cold core low on Wednesday and Thursday may
bring a chance for isolated to scattered thunderstorms with shower
activity. At this time, concern for severe weather is limited during
this period.

A ridge of high pressure will move over the combined Panhandles and
bring a brief respite from shower and thunderstorm activity on
Friday. Skies should clear around midday Friday, with high
temperatures expected to be in the mid 70s to mid 80s areawide.
A long wave trough with associated upper low will push across the
Great Basin during the weekend. An approaching cold front on Saturday
will once again bring low level moisture advection to the region,
bringing the potential for thunderstorms on Saturday. Progression of
this system may be slow enough that a chance for thunderstorm
activity may persist through Sunday night. Based on the progged setup
of this system, there is some indication that a dry line could set up
in eastern New Mexico and far western portions of the combined
Panhandles Saturday and Sunday. Assessing instability parameters,
there is potential for 1000-1500 J/kg of MLCAPE with 0-6 km bulk
shear being a limiting factor as present guidance only shows 20-30
kts. We will continue to monitor the development of this pattern, as
this will be when the next chance of strong to severe weather may
exist.

Bieda

&&

.Preliminary Point Temps/Pops...
Amarillo TX                78  49  57  47  59 /  20  20  20  30  30
Beaver OK                  74  47  57  45  63 /  40  80  20  20  20
Boise City OK              73  44  52  42  57 /  80  50  20  30  30
Borger TX                  78  48  57  47  61 /  20  30  20  30  30
Boys Ranch TX              82  48  56  46  59 /  20  20  20  30  30
Canyon TX                  82  47  59  47  60 /  20  20  20  30  40
Clarendon TX               77  52  62  49  62 /  30  30  20  30  30
Dalhart TX                 77  46  54  44  57 /  20  20  20  30  30
Guymon OK                  74  47  55  45  60 /  80  80  20  20  20
Hereford TX                85  48  58  46  61 /  20  20  20  30  40
Lipscomb TX                72  50  59  46  63 /  40  80  20  20  20
Pampa TX                   75  49  58  47  61 /  30  50  20  30  30
Shamrock TX                75  53  64  49  63 /  40  60  20  30  20
Wellington TX              78  55  66  50  64 /  30  40  20  30  20

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

17/98
Hazardous weather outlook, May 16, 1:31 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
231 PM CDT MON MAY 16 2016

OKZ001>003-TXZ001>020-170745-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
231 PM CDT MON MAY 16 2016

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE TEXAS AND
OKLAHOMA PANHANDLES THROUGH 10 PM CDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COMBINED
PANHANDLES THROUGH 10 PM CDT THIS EVENING. THUNDERSTORMS HAVE FORMED
ACROSS SOUTHEASTERN COLORADO AND NORTHEASTERN NEW MEXICO...WITH A
GENERAL MOTION OF EAST TO SOUTHEAST. FURTHER STORM FORMATION WILL
CONTINUE IN EASTERN NEW MEXICO...SOUTHEASTERN COLORADO...AND POSSIBLY
THE SOUTHWESTERN TEXAS PANHANDLE. ANY AND ALL STORMS THAT FORM AND
MOVE ACROSS THE COMBINED PANHANDLES WILL BRING A RISK OF LARGE HAIL
UP TO BASEBALL SIZE AND DAMAGING WINDS. A BRIEF TORNADO THREAT EXISTS
IN THE WATCH AREA DURING THE EARLY TO MID EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES WEDNESDAY THROUGH SUNDAY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME...BUT SOME STORMS COULD BE
STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING...WITH
EMERGENCY MANAGEMENT GROUPS PREPARED TO ACTIVATE IF THEY HAVE NOT
ALREADY DONE SO. SPOTTERS AND EMERGENCY MANAGEMENT GROUPS SHOULD
MONITOR FORECASTS AND BE PREPARED FOR POSSIBLE ACTIVATION WEDNESDAY
THROUGH SUNDAY.

BIEDA

In the hours before

Local storm report, May 16, 3:00 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT MON MAY 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             5 W WHEELESS            36.71N 102.98W
05/16/2016  E1.00 INCH       CIMARRON           OK   STORM CHASER

&&

EVENT NUMBER AMA1600293

BRB

The radar

The Amarillo radar (KAMA), 149 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

45 hail, 12 thunderstorm wind, 5 tornado. Local standard time, as filed.

Thunderstorm Wind, Dallam

When
May 16, 3:50 PM CST
Where
Dallam County, 13.25 mi SSW of Perico
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
36.100, -102.960

A 63 mph wind gust was measured 15 miles west-southwest of Ware.

Hail, Dallam

When
May 16, 4:30 PM CST
Where
Dallam County, 16.72 mi W of Kerrick
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
36.500, -102.520

Storm chasers reported hen egg size hail on Highway 385 30 miles north of Dalhart, near the Oklahoma state line.

Hail, Dallam

When
May 16, 4:35 PM CST
Where
Dallam County, 12.15 mi SW of Perico
Measured
1.75 in hail
Reported by
Public
Coordinates
36.160, -103.020

Golf ball size hail fell 15 miles south of Texline.

Thunderstorm Wind, Dallam

When
May 16, 4:40 PM CST
Where
Dallam County, 8.75 mi SSW of Perico
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.150, -102.900

A grain bin was damaged and irrigation pivots flipped near Highway 102 and McAdams, 17 miles south-southeast of Texline.

Tornado, Dallam

When
May 16, 4:40 PM CST to 4:42 PM CST
Where
Dallam County, 11.75 mi SW of Perico to 11.6 mi SW of Perico
Rating
EF1
Path length
0.87 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
36.149, -102.998

Damage from this short track, small tornado included a destroyed grain silo, tree damage, a flipped center pivot irrigation system and minor roof damage to a farm house. This resulted in EF-1 rating with estimated peak winds of 87 mph.

Tornado, Dallam

When
May 16, 5:06 PM CST to 5:07 PM CST
Where
Dallam County, 5.42 mi WSW of Ware to 5.31 mi WSW of Ware
Rating
EF0
Path length
0.2 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
36.140, -102.784

This tornado resulted in flattened grass, a flipped center pivot irrigation system and a small trailer flipped over in a field. This was consistent with EF-0 damage and estimated peak winds of 80 mph.

Hail, Sherman

When
May 16, 5:07 PM CST
Where
Sherman County, 2.07 mi N of Stratford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.450, -102.070

Nickel size hail occurred 8 miles north of Stratford.

Hail, Sherman

When
May 16, 5:20 PM CST
Where
Sherman County, 1.81 mi ESE of Mallett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.340, -102.070

Quarter size hail fell in Stratford.

Hail, Sherman

When
May 16, 5:30 PM CST
Where
Sherman County, 1.81 mi ESE of Mallett
Measured
1.75 in hail
Reported by
Public
Coordinates
36.340, -102.070

Golf ball size hail reported in Stratford.

Hail, Sherman

When
May 16, 5:46 PM CST
Where
Sherman County, 12.13 mi SSW of Texhoma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.340, -101.790

Quarter size hail fell 16 miles east of Stratford.

Hail, Sherman

When
May 16, 5:48 PM CST
Where
Sherman County, 11.51 mi SSW of Texhoma
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.350, -101.790

Golf ball size hail fell 11 miles south of Texhoma.

Hail, Hartley

When
May 16, 5:49 PM CST
Where
Hartley County, 2.63 mi WSW of (Dht)dalhart Muni Ar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.000, -102.590

Quarter size hail was reported 6 miles southwest of Dalhart.

Hail, Hartley

When
May 16, 5:56 PM CST
Where
Hartley County, 2.15 mi NNW of (Dht)dalhart Muni Ar
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
36.050, -102.560

Half dollar size hail was measured 3 miles west-southwest of Dalhart.

Hail, Moore

When
May 16, 6:11 PM CST
Where
Moore County, 1.12 mi W of Etter
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.030, -102.020

Quarter size hail fell one mile south-southwest of Cactus.

Hail, Hansford

When
May 16, 6:14 PM CST
Where
Hansford County, 10.61 mi W of Gruver
Measured
0.88 in hail
Reported by
Post Office
Coordinates
36.260, -101.590

Nickel size hail fell 10 miles west of Gruver.

Hail, Moore

When
May 16, 6:16 PM CST
Where
Moore County, 1.31 mi ESE of Cactus
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.040, -101.980

Quarter size hail occurred 2 miles east of Cactus and was reported to be covering Highway 281.

Thunderstorm Wind, Hansford

When
May 16, 6:22 PM CST
Where
Hansford County, 1.49 mi SSW of Gruver
Measured
54 kt (62 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.250, -101.410

A 62 mph wind gust was measured by the KVII schoolnet site in Gruver.

Hail, Hartley

When
May 16, 6:35 PM CST
Where
Hartley County, 4.84 mi S of Hartley
Measured
1.5 in hail
Reported by
Public
Coordinates
35.810, -102.400

Ping pong ball size hail fell 5 miles south of Hartley.

Hail, Hansford

When
May 16, 6:40 PM CST
Where
Hansford County, 0.56 mi E of Spearman
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.200, -101.190

Quarter size hail was reported in Spearman.

Thunderstorm Wind, Hansford

When
May 16, 6:40 PM CST
Where
Hansford County, 1.49 mi SSW of Gruver
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.250, -101.410

A 60 mph wind gust was measured at the Gruver schoolnet site.

Hail, Hansford

When
May 16, 6:43 PM CST
Where
Hansford County, 3.04 mi NE of Spearman
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.230, -101.160

Walnut size hail was reported 3 miles northeast of Spearman.

Hail, Hartley

When
May 16, 6:50 PM CST
Where
Hartley County, Channing
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.680, -102.330

Golf ball size hail was reported in Channing. The hail occurred from 3 miles west of Channing to the west side of Channing.

Hail, Hartley

When
May 16, 6:55 PM CST
Where
Hartley County, 1.12 mi E of Channing
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
35.680, -102.310

Walnut size hail was reported 1 mile east of Channing.

Hail, Hartley

When
May 16, 6:58 PM CST
Where
Hartley County, 6.25 mi ENE of Channing
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.720, -102.230

Golf ball size hail fell 6 miles east-northeast of Channing.

Thunderstorm Wind, Hansford

When
May 16, 7:00 PM CST
Where
Hansford County, 1.78 mi NE of Spearman
Measured
55 kt (63 mph) estimated gust
Reported by
Storm Chaser
Coordinates
36.220, -101.180

Three power poles were snapped by thunderstorm winds 2 miles northeast of Spearman.

Hail, Ochiltree

When
May 16, 7:02 PM CST
Where
Ochiltree County, 5.64 mi SSW of Waka
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.200, -101.070

Quarter size hail was reported 25 miles south-southwest of Perryton.

Hail, Ochiltree

When
May 16, 7:02 PM CST
Where
Ochiltree County, 15.2 mi S of Farnsworth
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.060, -100.970

Quarter size hail was reported 25 miles south-southwest of Perryton.

Thunderstorm Wind, Ochiltree

When
May 16, 7:02 PM CST
Where
Ochiltree County, 5.64 mi SSW of Waka
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.200, -101.070

An estimated 70 mph wind gust was reported 25 miles south-southwest of Perryton.

Hail, Hartley

When
May 16, 7:05 PM CST
Where
Hartley County, 4.94 mi ENE of Channing
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.710, -102.250

Golf ball size hail was reported 5 miles east-northeast of Channing.

Hail, Hutchinson

When
May 16, 7:05 PM CST
Where
Hutchinson County, 4.15 mi S of Pringle
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.890, -101.450

Quarter size hail was reported 4 miles south of Pringle on Highway 136.

Thunderstorm Wind, Ochiltree

When
May 16, 7:17 PM CST
Where
Ochiltree County, 16.19 mi SE of Farnsworth
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.090, -100.800

An estimated 70 mph wind gust was reported 21 miles south of Perryton with debris blowing across Highway 281.

Hail, Moore

When
May 16, 7:22 PM CST
Where
Moore County, 1.49 mi NNE of Masterson
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.650, -101.960

Quarter size hail was reported 1 mile north of Masterson.

Thunderstorm Wind, Ochiltree

When
May 16, 7:27 PM CST
Where
Ochiltree County, 14.99 mi SE of Farnsworth
Measured
60 kt (69 mph) estimated gust
Reported by
Storm Chaser
Coordinates
36.100, -100.820

A small structure was damaged at the intersection of Highway 70 and FM 281.

Hail, Moore

When
May 16, 7:30 PM CST
Where
Moore County, 0.89 mi NE of Masterson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.640, -101.960

Quarter size hail fell in Masterson.

Hail, Potter

When
May 16, 7:31 PM CST
Where
Potter County, 12.83 mi NE of Valle de Oro
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
35.590, -101.960

Tennis ball size hail fell 3 miles south of Masterson.

Hail, Potter

When
May 16, 7:33 PM CST
Where
Potter County, 11.88 mi ENE of Valle de Oro
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
35.540, -101.930

Hail up to 3 inches in diameter damaged windshields of vehicles in Marsh on Highway 87, 7 miles south-southeast of Masterson.

Hail, Potter

When
May 16, 7:36 PM CST
Where
Potter County, 13.11 mi NE of Valle de Oro
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
35.560, -101.920

Tennis ball size hail fell 6 miles south-southeast of Masterson.

Hail, Potter

When
May 16, 7:36 PM CST
Where
Potter County, 12.54 mi ENE of Valle de Oro
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
35.530, -101.910

Two inch diameter hail occurred 8 miles south-southeast of Masterson.

Hail, Potter

When
May 16, 7:40 PM CST
Where
Potter County, 13.91 mi NE of Valle de Oro
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
35.610, -101.960

Tennis ball size hail was reported 2 miles south of Masterson along Highway 87.

Hail, Potter

When
May 16, 7:40 PM CST
Where
Potter County, 11.73 mi ENE of Valle de Oro
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
35.520, -101.920

Storm chasers reported hail up to 3 inches in diameter fell 8 miles south-southeast of Masterson along Highway 87.

Hail, Hemphill

When
May 16, 7:45 PM CST
Where
Hemphill County, 6.91 mi N of Canadian
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.000, -100.380

Quarter size hail fell 6 miles north of Canadian.

Hail, Potter

When
May 16, 7:51 PM CST
Where
Potter County, 10.91 mi NE of Valle de Oro
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
35.550, -101.960

Baseball size hail was reported 6 miles south of Masterson.

Tornado, Hemphill

When
May 16, 7:52 PM CST to 7:53 PM CST
Where
Hemphill County, 2.17 mi S of Canadian Hemphill Ar to 2.16 mi S of Canadian Hemphill Ar
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
35.869, -100.399

A brief tornado crossed Highway 60 about 3 miles south of Canadian. Minimal tree damage was found, consistent with EF-0 damage and estimated peak winds of 74 mph. A storm spotter witnessed this tornado.

Thunderstorm Wind, Hemphill

When
May 16, 7:57 PM CST
Where
Hemphill County, 0.69 mi N of Canadian
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.910, -100.380

Trees were reported down in Canadian.

Tornado, Hemphill

When
May 16, 8:06 PM CST to 8:25 PM CST
Where
Hemphill County, 4.52 mi ENE of Canadian to 9.03 mi SE of Glazier
Rating
EF0
Path length
9.42 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
35.919, -100.303

A narrow tornado track of tree damage was found by the survey team. The tornado was reported by several chasers and spotters. Tree damage was consistent with EF-0 damage and estimated peak wind of 75 mph.

Thunderstorm Wind, Hemphill

When
May 16, 8:10 PM CST
Where
Hemphill County, 5.76 mi ENE of Canadian
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
35.920, -100.280

The West Texas Mesonet site located 6 miles east of Canadian measured a 74 mph wind gust.

Thunderstorm Wind, Roberts

When
May 16, 8:10 PM CST
Where
Roberts County, 0.89 mi SW of Miami
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
35.690, -100.640

Winds of 70 mph occurred in the gust front in Miami.

Hail, Potter

When
May 16, 8:15 PM CST
Where
Potter County, 11.07 mi N of Amarillo
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.360, -101.830

Golf ball size hail was reported 11 miles northwest of Amarillo, along Highway 87.

Thunderstorm Wind, Hemphill

When
May 16, 8:28 PM CST
Where
Hemphill County, 6.82 mi NNW of Gageby
Measured
55 kt (63 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.710, -100.380

Multiple tree limbs about 6 inches in diameter were reported down along Highway 83, 6 miles north-northwest of Gageby.

Hail, Carson

When
May 16, 8:35 PM CST
Where
Carson County, 6.91 mi S of Mc Bride
Measured
1 in hail
Reported by
Public
Coordinates
35.420, -101.470

Quarter size hail was reported 7 miles northwest of Panhandle.

Tornado, Hemphill

When
May 16, 8:35 PM CST to 8:36 PM CST
Where
Hemphill County, 15.81 mi SE of Glazier to 15.96 mi SE of Glazier
Rating
EF0
Path length
0.15 mi
Path width
50 yd
Continued into
Roger Mills, Ok (OUN)
Reported by
Fire Department/Rescue
Coordinates
35.864, -100.003

A tornado was witnessed by the Roger Mills County, Oklahoma Fire Department on the Texas side of the state line. The tornado then moved into Oklahoma shortly after developing. Some damage was reported to a wheat field. The tornado was assigned an EF-0 rating.

Hail, Carson

When
May 16, 8:45 PM CST
Where
Carson County, 0.89 mi SW of Pantex
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
35.320, -101.580

Golf ball size hail fell at Pantex.

Hail, Carson

When
May 16, 8:50 PM CST
Where
Carson County, 1.13 mi E of Panhandle
Measured
2.5 in hail
Reported by
Fire Department/Rescue
Coordinates
35.350, -101.360

Tennis ball size hail fell 1 miles east of Panhandle.

Hail, Carson

When
May 16, 8:57 PM CST
Where
Carson County, 4.82 mi SW of Panhandle
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.310, -101.450

Golf ball size hail fell 5 miles west-southwest of Panhandle, along Highway 60 near County Road J.

Hail, Carson

When
May 16, 9:07 PM CST
Where
Carson County, 4.72 mi ESE of Pantex
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
35.310, -101.490

Ping pong ball size hail fell 7 miles west southwest of Panhandle along Highway 60.

Hail, Carson

When
May 16, 9:17 PM CST
Where
Carson County, 4.57 mi E of Conway
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.210, -101.300

Half dollar size hail fell 8 miles north-northeast of Claude.

Hail, Armstrong

When
May 16, 9:32 PM CST
Where
Armstrong County, 3.07 mi NW of Goodnight
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.060, -101.240

Quarter size hail fell 4 miles west-northwest of Goodnight.

Hail, Armstrong

When
May 16, 9:54 PM CST
Where
Armstrong County, 3.5 mi S of Claude
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.070, -101.360

Quarter size hail was reported 2 miles south of Claude.

Hail, Donley

When
May 16, 10:25 PM CST
Where
Donley County, 16.38 mi NNE of Hedley
Measured
1 in hail
Reported by
Public
Coordinates
35.100, -100.600

Quarter size hail accumulated two inches deep fell 9 miles south of McLean, and along with the heavy rain resulted in minor flooding along Highway 273.

Hail, Donley

When
May 16, 10:35 PM CST
Where
Donley County, 3.5 mi N of Clarendon
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
34.980, -100.890

Penny size hail was reported 3 miles south-southeast of Greenbelt Lake.

Hail, Donley

When
May 16, 11:01 PM CST
Where
Donley County, 1.13 mi W of Hedley
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
34.870, -100.690

Nickel size hail fell 2 miles west of Hedley.

Hail, Collingsworth

When
May 16, 11:14 PM CST
Where
Collingsworth County, 0.57 mi E of Lutie
Measured
1 in hail
Reported by
County Official
Coordinates
35.020, -100.220

Quarter size hail fell in Lutie.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637263, 637141, 637254, 637262, 637276, 637277, 637142, 637143, 637144, 637167, 637169, 637168, 637171, 637179, 637181, 637176, 637261, 637255, 637183, 637264, 637234, 637185, 637188, 637187, 637265, 637190, 637233, 637266, 637191, 637253, 637267, 637235, 637270, 637236, 637237, 637249, 637238, 637239, 637251, 637252, and more.